Alert archive / Idaho / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 4:14 PM PDT for Bonner County, Idaho; Pend Oreille County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 4:14 PM PDT (23:14 UTC)
- Expired
- May 21, 2023, 4:40 PM PDT
- In force
- 26 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bonner County, ID, Pend Oreille County, WA
The radar
The Spokane radar (KOTX), 102 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS56 KOTX 212314
SVROTX
IDC017-WAC051-220000-
/O.NEW.KOTX.SV.W.0013.230521T2314Z-230522T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
414 PM PDT Sun May 21 2023
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northwestern Bonner County in the Panhandle of Idaho...
Central Pend Oreille County in northeastern Washington...
* Until 500 PM PDT.
* At 414 PM PDT, a severe thunderstorm was located 19 miles southwest
of Nordman, or 29 miles northwest of Priest River, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nordman, Cusick, Lost Creek, Browns Lake Campground, Noisy Creek
Campground, Ruby, and Tiger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4864 11685 4829 11736 4835 11750 4858 11750
4885 11734
TIME...MOT...LOC 2314Z 212DEG 32KT 4851 11733
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fewkes1 follow-up statement
382
WWUS56 KOTX 212340
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
440 PM PDT Sun May 21 2023
IDC017-WAC051-212350-
/O.CAN.KOTX.SV.W.0013.000000T0000Z-230522T0000Z/
Bonner ID-Pend Oreille WA-
440 PM PDT Sun May 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNER AND
CENTRAL PEND OREILLE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4864 11685 4829 11736 4835 11750 4858 11750
4885 11734
TIME...MOT...LOC 2339Z 212DEG 32KT 4871 11714
$$
FewkesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:58 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 21, 2:58 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Spokane WA 258 PM PDT Sun May 21 2023 .SYNOPSIS... Thunderstorms will continue through the evening and into the early morning hours on Monday. Some of the strongest storms will be capable of large hail, damaging winds and torrential rain this weekend. The weather will settle down for the work week with significantly cooler temperatures and far less moisture. Highs will be in the 60s and mid 70s for Monday and Tuesday and then slowly warm thereafter. && .DISCUSSION... ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING OVER EASTERN WA INTO NORTH IDAHO... Tonight and Monday: While the threat of severe thunderstorms continue to weaken overnight, general thunderstorms will still continue over the Idaho Panhandle through early Monday morning. The threats from these storms are expected to be small hail, gusty winds, and brief heavy downpours. The front is expected to exit the region by mid morning Monday and the region will be a drier flow pattern with decreasing precip chances but breezy winds across the Basin. Gusts are expected to be in the mid 20s to low 30s MPH. Highs for the day will be in the 60s to low 70s. Tuesday through Thursday: A low will be positioned in lower BC and Alberta areas and slowly weaken. While it continues to bring cool, moist Pacific air into the region, it will lead to showers along the northern mountains, East Cascades, and Idaho Panhandle. An isolated thunderstorm is possible with the showers along the northern mountains. By late Wednesday, a quick ridge will overcome the Low and lead to a brief stable pattern for Thursday as a trough begins to press into the Pacific coast. Highs will be in the 70s. Lows will be in the upper 40s and low 50s. Friday and the weekend: The trough will push the Inland Northwest late Friday and through the weekend. It is expected to bring another round of showers to the region. Precipitable water amounts are half to three quarters of an inch which is around 120% of normal. It leads to rain amounts of a couple of tenths at most. Highs will be in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC && .AVIATION... 00Z TAFS: Afternoon destabilization over northeast Washington and the Idaho Panhandle is generating severe thunderstorms capable of hail larger than quarters and locally heavy rainfall through 02z Sunday. Breezy southwest winds will prevail after 00Z Monday. LWS and Camas Prairie areas could see an evening period of convection with small hail and thunderstorms through 04Z. /JDC && .PRELIMINARY POINT TEMPS/POPS... Spokane 50 66 43 67 44 74 / 50 20 20 0 0 0 Coeur d'Alene 51 65 43 67 44 74 / 70 20 20 10 0 0 Pullman 47 63 41 66 44 71 / 60 10 0 0 0 0 Lewiston 56 71 47 73 49 79 / 70 10 0 0 0 0 Colville 50 65 43 65 42 73 / 60 80 60 30 10 0 Sandpoint 52 62 44 64 44 71 / 80 50 40 20 10 0 Kellogg 51 61 45 65 46 71 / 80 50 10 10 0 0 Moses Lake 47 71 42 72 46 78 / 10 0 0 0 0 0 Wenatchee 50 68 47 71 49 76 / 0 0 0 0 0 0 Omak 52 69 47 69 47 76 / 30 40 20 10 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Local storm report, May 21, 2:58 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 WNW ADDY 48.37N 117.90W
05/21/2023 E1.75 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0252 PM HAIL ADDY 48.35N 117.84W
05/21/2023 E1.50 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
&&Special weather statement, May 21, 3:03 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
303 PM PDT Sun May 21 2023
WAZ038-212245-
Okanogan Highlands WA-
303 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of northwestern Ferry
County through 345 PM PDT...
At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sherman Pass, or 36 miles northeast of Omak, moving
north at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Republic, Curlew Lake State Park, and Malo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4860 11877 4862 11883 4891 11882 4884 11850
TIME...MOT...LOC 2203Z 200DEG 23KT 4864 11880
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SVHSpecial weather statement, May 21, 3:26 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
326 PM PDT Sun May 21 2023
WAZ037-212300-
Northeast Mountains WA-
326 PM PDT Sun May 21 2023
...Strong thunderstorms will impact portions of northeastern Stevens
and northwestern Pend Oreille Counties through 400 PM PDT...
At 326 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 33 miles north of Colville to 24 miles
northwest of Nordman. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Metaline Falls and Metaline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4893 11722 4874 11749 4900 11778 4900 11739
TIME...MOT...LOC 2226Z 246DEG 31KT 4900 11766 4879 11741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, May 21, 3:35 PM PDT, 39 minutes before
Special Weather Statement National Weather Service Spokane WA 335 PM PDT Sun May 21 2023 WAZ037-212315- Northeast Mountains WA- 335 PM PDT Sun May 21 2023 ...A strong thunderstorm will impact portions of southeastern Stevens, north central Spokane and south central Pend Oreille Counties through 415 PM PDT... At 335 PM PDT, Doppler radar was tracking a strong thunderstorm near Deer Park, or 24 miles north of Spokane, moving northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sacheen Lake and Clayton. This includes the following highways... U.S. Highway 2 in Washington between mile markers 314 and 325. U.S. Highway 395 in Washington between mile markers 182 and 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4794 11755 4800 11766 4825 11744 4810 11717 TIME...MOT...LOC 2235Z 221DEG 19KT 4802 11754 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SVH
Special weather statement, May 21, 3:48 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Spokane WA 348 PM PDT Sun May 21 2023 WAZ038-043-212330- Okanogan Valley WA-Okanogan Highlands WA- 348 PM PDT Sun May 21 2023 ...A strong thunderstorm will impact portions of southeastern Okanogan County through 430 PM PDT... At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Nespelem Community, or 17 miles southeast of Omak, moving north at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Disautel. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4814 11917 4818 11939 4845 11937 4839 11899 TIME...MOT...LOC 2248Z 191DEG 16KT 4823 11927 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH SVH
Local storm report, May 21, 3:59 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL CLAYTON 47.99N 117.56W
05/21/2023 E0.70 INCH STEVENS WA PUBLIC
VIA SOCIAL MEDIA.
0330 PM HAIL 1 NNW TIGER 48.70N 117.41W
05/21/2023 E0.50 INCH PEND OREILLE WA TRAINED SPOTTER
COVERED THE GROUND. ACCOMPANIED WITH HEAVY
RAIN.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:02 PM PDT | Severe Thunderstorm Warning | OTX | Chelan | 31 min |
| May 20, 5:04 PM PDT | Flash Flood Warning | OTX | Chelan | 4 hr |
| May 20, 5:06 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 20, 5:09 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 5:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 25 min |
| May 20, 5:28 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 2 hr |
| May 20, 5:32 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 5:33 PM PDT | Areal Flood Advisory | OTX | Stevens | 117 min |
| May 20, 5:44 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 6:01 PM PDT | Special Weather Statement | OTX | Chelan | 29 min |
| May 20, 6:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 6:24 PM PDT | Special Weather Statement | OTX | Stevens | 36 min |
| May 20, 6:32 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 30 min |
| May 20, 6:57 PM PDT | Flash Flood Warning | OTX | Stevens | 3 hr |
| May 20, 6:59 PM PDT | Special Weather Statement | OTX | Okanogan | 31 min |
| May 20, 7:01 PM PDT | Special Weather Statement | OTX | Stevens | 29 min |
| May 20, 7:29 PM PDT | Special Weather Statement | OTX | Stevens | 31 min |
| May 20, 7:57 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| May 20, 8:03 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| May 21, 12:12 AM PDT | Special Weather Statement | OTX | Ferry | 33 min |
| May 21, 12:50 AM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 21, 7:20 AM PDT | Special Weather Statement | OTX | Stevens | 25 min |
| May 21, 1:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 1:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 42 min |
| May 21, 2:17 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 43 min |
| May 21, 2:42 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 48 min |
| May 21, 3:03 PM PDT | Special Weather Statement | OTX | Ferry | 42 min |
| May 21, 3:10 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 31 min |
| May 21, 3:26 PM PDT | Special Weather Statement | OTX | Pend Oreille | 34 min |
| May 21, 3:35 PM PDT | Special Weather Statement | OTX | Stevens | 40 min |
| May 21, 3:48 PM PDT | Special Weather Statement | OTX | Okanogan | 42 min |
| May 21, 3:53 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 16 min |
| May 21, 4:32 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 21, 4:36 PM PDT | Special Weather Statement | OTX | Ferry | 24 min |
| May 21, 4:58 PM PDT | Special Weather Statement | OTX | Okanogan | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2023Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.